Tennessee, 2010

Damaging Winds in Tennessee, September 11, 2010

September 11, 2010 · NWS OHX · 4 events in 4 counties and zones

As a cold front moved across Middle Tennessee during the afternoon hours on Saturday, September 11th, a line of showers and thunderstorms developed out ahead of this cold front. Some of the thunderstorms within this line reached severe thresholds, resulting in thunderstorm wind damage in four counties across the mid state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

As a cold front moved across Middle Tennessee during the afternoon hours on Saturday, September 11th, a line of showers and thunderstorms developed out ahead of this cold front. Some of the thunderstorms within this line reached severe thresholds, resulting in thunderstorm wind damage in four counties across the mid state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Sep 11, 11:37 AM CST, 2 hours 13 minutes earlier.

Area forecast discussion, Sep 11, 11:37 AM CST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1237 PM CDT SAT SEP 11 2010

.UPDATE...FOR 18Z TAFS.

&&

.AVIATION...
FRONTAL BOUNDARY CONTINUES TO APPROACH TO REGION AND IS EXPECTED
TO PUSH INTO THE CWA THIS AFTERNOON...AND EAST THIS EVENING. SCT
SHWRS/STRMS EXPECTED TO REDEVELOP...ESPECIALLY EAST...AHEAD OF
BOUNDARY. FOLLOWING BOUNDARY OVERNIGHT...MVFR/IFR FOG/CEILINGS MAY
FORM...PARTICULARLY CSV.

&&

.PREV DISCUSSION... /ISSUED 1113 AM CDT SAT SEP 11 2010/

MESOSCALE UPDATE...MORNING SOUNDING FROM OHX SHOWS A MOIST,
UNSTABLE ENVIRONMENT IN PLACE WITH MINIMAL LOW-LEVEL WIND SHEAR.
LIFTED INDEX IS -5.2, CAPE IS 3,017 J/KG, AND K-INDEX COMES IN AT
39. ALSO, PRECIPITABLE WATER IS NOW UP TO 2.05 INCHES. LATEST LAPS
ANALYSIS SHOWS GREATEST INSTABILITY ALONG A N-S AXIS RUNNING RIGHT
THROUGH NASHVILLE. THIS IS ALSO THE REGION WITH GREATEST AMOUNT OF
SUNSHINE, WHICH IS CERTAINLY HELPING DESTABILIZE THE ENVIRONMENT.
COLD FRONT NOW EXTENDS FROM LAND BETWEEN THE LAKES SOUTHWESTWARD
INTO WEST TENNESSEE, AND MOST OF THE PRECIPITATION SHOWING UP ON
THE MOSAIC RADAR IMAGE IS ACTUALLY BEHIND THE SURFACE FRONT.

HAVE ALREADY UPDATED THE PUBLIC FORECAST TO REMOVE THE
MORNING/AFTERNOON WORDING, BUT HAVE MADE NO FUNDAMENTAL CHANGES TO
THE FORECAST.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

07
Hazardous weather outlook, Sep 11, 4:20 AM CST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
520 AM CDT SAT SEP 11 2010

TNZ005>011-022>034-056>066-075-077>080-093>095-121030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
520 AM CDT SAT SEP 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FRONTAL SYSTEM WILL AFFECT THE MID STATE THIS AFTERNOON AND EVENING.
ISOLATED SEVERE STORMS ARE POSSIBLE...AND THE MAIN THREATS WILL BE
BE DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING
CRITERIA.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

17/MAG

In the hours before

Special weather statement, Sep 11, 12:35 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
135 PM CDT SAT SEP 11 2010

TNZ006>009-023>029-057-059-062-111930-
CHEATHAM-DAVIDSON-DICKSON-HICKMAN-HOUSTON-HUMPHREYS-MACON-MONTGOMERY-
ROBERTSON-RUTHERFORD-SUMNER-TROUSDALE-WILLIAMSON-WILSON-
135 PM CDT SAT SEP 11 2010

...STRONG THUNDERSTORMS WILL AFFECT PARTS CHEATHAM...DAVIDSON
...DICKSON...HICKMAN...HOUSTON...HUMPHREYS...MACON ...MONTGOMERY...
ROBERTSON...RUTHERFORD...SUMNER...TROUSDALE...WILLIAMSON AND WILSON
COUNTIES OVER THE NEXT FEW HOURS...

AT 130 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES EAST OF
GUTHRIE TO WAVERLY...OR ALONG A LINE EXTENDING FROM 16 MILES
NORTHWEST OF SPRINGFIELD TO WAVERLY...MOVING EAST AT 20 MPH.

THESE STORMS WILL BE NEAR...
  MCEWEN BY 145 PM CDT.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS.

07
Special weather statement, Sep 11, 1:16 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
216 PM CDT SAT SEP 11 2010

TNZ007>010-025>031-057-059-062-112015-
CHEATHAM-CLAY-DAVIDSON-DICKSON-HICKMAN-JACKSON-MACON-ROBERTSON-
RUTHERFORD-SMITH-SUMNER-TROUSDALE-WILLIAMSON-WILSON-
216 PM CDT SAT SEP 11 2010

...STRONG THUNDERSTORMS WILL AFFECT CHEATHAM...CLAY...DAVIDSON...
DICKSON...HICKMAN...JACKSON...MACON...ROBERTSON...RUTHERFORD...
SMITH...SUMNER...TROUSDALE...WILLIAMSON AND WILSON COUNTIES...

AT 212 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PORTLAND TO
DICKSON...OR ALONG A LINE EXTENDING FROM 18 MILES NORTH OF GALLATIN
TO DICKSON...MOVING EAST AT 20 MPH.

THESE STORMS WILL BE NEAR...
  PORTLAND BY 230 PM CDT.
  WHITE BLUFF BY 240 PM CDT.
  WHITE HOUSE BY 245 PM CDT.
  FAIRVIEW BY 250 PM CDT.
  KINGSTON SPRINGS BY 305 PM CDT.
  PEGRAM BY 310 PM CDT.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS.

07

The radar

The Nashville radar (KOHX), 36 km away, was scanning. The volume nearest the first event began at 19:50 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Davidson

When
September 11, 1:50 PM CST
Where
Davidson County, 0.67 mi SW of Vaughns Gap to 2.22 mi ESE of Oak Hill
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
36.062, -86.887

Several trees and limbs were blown down from the Warner Park area to Oak Hill.

Thunderstorm Wind, Williamson

When
September 11, 1:50 PM CST to 1:52 PM CST
Where
Williamson County, 0.8 mi ESE of Douglas
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
NWS Employee
Coordinates
35.866, -86.856

Trees were downed in the Green Valley Estates Subdivision.

Thunderstorm Wind, Rutherford

When
September 11, 2:06 PM CST to 2:08 PM CST
Where
Rutherford County, 0.23 mi SE of Hales Camp
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.998, -86.497

Trees were reported down around the Weakley Road/Bent Tree Subdivision area.

Thunderstorm Wind, Fentress

When
September 11, 3:20 PM CST
Where
Fentress County, 0.5 mi NE of East Jamestown
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
36.475, -84.864

Trees were downed in the northeastern corner of the county, including State Highway 154 northeast of Jamestown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2010Every state in 2010This day in weather historyWarnings in Tennessee, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 260140, 260155, 260159, 260160.